Nebraska, 2014Extreme Cold in Nebraska, February 5, 2014
February 5, 2014 · NWS LBF · 4 events in 4 counties and zones
An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 40 below to portions of the Southeast Panhandle and Southwest Nebraska during the early morning hours February 5th, 2014.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 40 below to portions of the Southeast Panhandle and Southwest Nebraska during the early morning hours February 5th, 2014.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 5, 5:34 AM MST, 26 minutes earlier.
Area forecast discussion, Feb 5, 5:34 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 AM CST WED FEB 5 2014
.SYNOPSIS...
ISSUED AT 400 AM CST WED FEB 5 2014
ANALYSIS OF THE 08Z MSL DATA SHOWED VERY COLD HIGH PRESSURE FROM
THE CENTRAL YUKON TERRITORY THROUGH NORTHERN BRITISH COLUMBIA AND
ALBERTA TO EASTERN MONTANA AND THE DAKOTAS. IN THE UPPER
LEVELS...WATER VAPOR IMAGERY AND HIGH DENSITY SATELLITE DERIVED
WIND SHOWED A CLOSED CIRCULATION ALONG THE BORDER WITH MONTANA
AND ALBERTA/SASKATCHEWAN WITH NORTH-NORTHWEST FLOW FROM THE YUKON
TERRITORY THROUGH BRITISH COLUMBIA AND ALBERTA TO NEBRASKA AND
KANSAS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CST WED FEB 5 2014
THE ARCTIC AIR MASS...CURRENTLY CENTERED OVER NORTHERN
ALBERTA...WILL COME ACROSS THE PLAINS TODAY WHILE CLOUDINESS
CONTINUES THROUGH THE DAY. THE RESULT IS THAT TEMPERATURES TODAY
WILL PROBABLY NOT GET OUT OF THE SINGLE DIGITS. WITH 5 TO 10 MPH
WIND...WIND CHILL VALUES WILL BE 20-25 BELOW ZERO UNTIL LATE THIS
MORNING. WIND WILL BECOME LIGHT EARLY THIS EVENING AND
TEMPERATURES WILL FALL TO 10-15 BELOW ZERO OVER MOST OF WESTERN
AND NORTH CENTRAL NEBRASKA WITH THE PLATTE RIVER VALLEY AND OTHER
LOW-LYING AREAS HAVING THE LOWER READINGS. IN THE NORTHWEST...15
TO 20 BELOW ZERO CAN BE EXPECTED. WITH TEMPERATURES THAT
LOW...EVEN LIGHT WIND WILL PUSH THE WIND CHILLS TO 20 BELOW ZERO
OR COLDER. AS A RESULT...A WIND CHILL ADVISORY WILL BE NEEDED
OVER ALL BUT EXTREME SOUTHWEST NEBRASKA AND THE SOUTHEAST
NEBRASKA PANHANDLE.
SIGNIFICANT SNOW IS DONE NOW...SO WE ARE CANCELING THE WINTER
WEATHER ADVISORY.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 400 AM CST WED FEB 5 2014
LONG TERM WILL BE DOMINATED BY BELOW NORMAL TEMPERATURES...HOWEVER
A SLOW WARMING TREND IS ANTICIPATED. PRECIP CHANCES ARE
LOW...HOWEVER A FEW DISTURBANCES WILL BRING THE CHANCE FOR LIGHT
QPF AMOUNTS.
THURSDAY WILL BE ANOTHER DAY WHERE MOST AREAS WILL SEE HIGHS ONLY
IN THE SINGLE DIGITS. CLOUDS IN ASSOCIATION WITH A NW/W FLOW
DISTURBANCE WILL HELP TO HOLD DOWN TEMPS. MOISTURE IS
LIMITED...HOWEVER THE COLD AIR WILL RESULT IN NEAR SATURATION
CLOSE TO THE SURFACE. LIFT IS MARGINAL HOWEVER WILL ONLY TAKE A
SMALL AMOUNT TO RESULT IN FLURRIES OR LIGHT SNOW.
ON FRIDAY AND FRIDAY NIGHT MODELS TAKE ANOTHER DISTURBANCE ACROSS
THE SOUTHERN PLAINS. LATEST MODELS SHOW THE MAIN OPEN WAVE TO
TRAVERSE KS/OK WITH DRIER AIR WRAPPED SOUTHWARD ON THE BACK SIDE
OF THE MID MISS RVR VALLEY HIGH. FRIDAY LOOKS LESS LIKELY OF
ANYTHING REACHING THE GROUND AND REMOVED POPS. A SURFACE BOUNDARY
WILL LIFT ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY. AGAIN
MOISTURE IS LIMITED AND CONFIDENCE IS LOW FOR MUCH TO REACH THE
GROUND. DID RETAIN LOW POPS FOR FRIDAY INTO SATURDAY...HOWEVER THE
CLIPPER MAY MOVE THROUGH TOO FAST AND RESULT IN ONLY FLURRIES DUE
TO THE DRY AIR.
HIGH PRESSURE FOR SUNDAY INTO MONDAY ACROSS THE NORTHERN AND
CENTRAL PLAINS...WITH THE CENTER TO THE NORTH AND EAST. NOW WITH
THE SNOW COVER...MODELS MAY HAVE A TRACK TO FAR TO THE EAST...AND
WILL NEED TO WATCH. THERE IS ANOTHER DISTURBANCE FOR SUNDAY
NIGHT INTO MONDAY...WITH LOW POPS FOR MONDAY.
MEANWHILE OVER THE WEEKEND INTO THE FIRST OF NEXT WEEK...THE RIDGE
REBUILDS ACROSS THE SW CONUS. MODELS EXPAND THIS RIDGE EARLY NEXT
WEEK...ALTHOUGH THE TREND IS TO SLOW THE EXPANSION. MODELS HAVE
DELAYED THE WARMUP BY MORE THAN 24 HOURS SINCE YESTERDAYS MODEL
RUNS. EASILY SEEN BY LOOKING AT MOS GUIDANCE NUMBERS...WHICH DO
NOT WARM TEMPS ABOVE FREEZING UNTIL TUESDAY /EC/ AND WEDNESDAY
/MEX COMPARED TO MONDAY FROM RUNS 24 HOURS AGO.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 635 AM CST WED FEB 5 2014
A SWATH OF LOW CLOUDS COMING ACROSS WESTERN NEBRASKA WILL CONTINUE
SPREADING SOUTHWARD...REACHING LBF BY 15Z. THE CEILINGS WITH THE
LOW CLOUDS ARE EXPECTED TO BE 1000-1500 FEET AGL AND WILL LAST AT
ELAST THREE HOURS. OTHERWISE...UNRESTRICTED METEOROLOGICAL
CONDITIONS ARE FORECAST FOR CENTRAL AND WESTERN NEBRASKA.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM CST /10 AM MST/ THIS MORNING FOR
NEZ004>010-022>029-035>038-056>059-069>071-094.
WIND CHILL ADVISORY FROM 10 PM CST /9 PM MST/ THIS EVENING TO 11
AM CST /10 AM MST/ THURSDAY FOR NEZ004>010-023>029-036>038-059-
094.
&&
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...MASEK
AVIATION...SPRINGER
Hazardous weather outlook, Feb 5, 3:50 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 AM CST WED FEB 5 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-061100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
450 AM CST WED FEB 5 2014 /350 AM MST WED FEB 5 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
DANGEROUS WIND CHILLS ARE EXPECTED UNTIL LATE THIS MORNING AND
WILL RETURN LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DANGEROUS WIND CHILLS WILL CONTINUE UNTIL LATE THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
JRS
In the hours before
Local storm report, Feb 5, 4:45 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 AM CST WED FEB 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 10 NE OSHKOSH 41.51N 102.21W
02/04/2014 M1.0 INCH GARDEN NE CO-OP OBSERVER
SNOWING MODERATELY WITH VISIBILITY 1/2 OF A MILE.
0121 PM SNOW 10 NE OSHKOSH 41.51N 102.21W
02/04/2014 M3.0 INCH GARDEN NE CO-OP OBSERVER
UPDATED STORM TOTAL, VISIBILITY SOMETIMES UNDER 1/4 MILE
0307 PM SNOW 3 ENE NORTH PLATTE 41.15N 100.72W
02/04/2014 M2.0 INCH LINCOLN NE OFFICIAL NWS OBS
STORM TOTAL AS OF 3 PM CST
0411 PM SNOW 4 SW BIG SPRINGS 41.02N 102.13W
02/04/2014 M3.0 INCH DEUEL NE CO-OP OBSERVER
1/2 MILE VISIBILITY
0436 PM SNOW 8 WSW CALLAWAY 41.25N 100.06W
02/04/2014 M2.0 INCH CUSTER NE CO-OP OBSERVER
0500 PM SNOW 8 NE RINGGOLD 41.59N 100.66W
02/04/2014 E2.0 INCH LOGAN NE PUBLIC
0510 PM SNOW 10 NE OSHKOSH 41.51N 102.21W
02/04/2014 M3.5 INCH GARDEN NE CO-OP OBSERVER
UPDATED STORM TOTAL
0530 PM SNOW VALENTINE 42.87N 100.55W
02/04/2014 M1.3 INCH CHERRY NE CO-OP OBSERVER
0705 PM SNOW 3 ENE NORTH PLATTE 41.15N 100.72W
02/04/2014 M2.6 INCH LINCOLN NE OFFICIAL NWS OBS
STORM TOTAL AS OF 7 PM CST
0714 PM SNOW AINSWORTH 42.55N 99.86W
02/04/2014 M1.0 INCH BROWN NE CO-OP OBSERVER
0724 PM SNOW IMPERIAL 40.52N 101.64W
02/04/2014 E2.0 INCH CHASE NE 911 CALL CENTER
0730 PM SNOW OGALLALA 41.13N 101.72W
02/04/2014 E2.5 INCH KEITH NE 911 CALL CENTER
0734 PM SNOW STOCKVILLE 40.53N 100.38W
02/04/2014 E2.5 INCH FRONTIER NE 911 CALL CENTER
0735 PM SNOW BROKEN BOW 41.41N 99.64W
02/04/2014 E1.0 INCH CUSTER NE 911 CALL CENTER
0740 PM SNOW MULLEN 42.04N 101.04W
02/04/2014 E3.5 INCH HOOKER NE 911 CALL CENTER
DRIFTS ABOVE ONE FOOT
0744 PM SNOW RUSHVILLE 42.71N 102.47W
02/04/2014 E2.0 INCH SHERIDAN NE 911 CALL CENTER
0911 PM SNOW ONEILL 42.46N 98.65W
02/04/2014 E1.0 INCH HOLT NE 911 CALL CENTER
0959 PM SNOW 3 ENE NORTH PLATTE 41.15N 100.72W
02/04/2014 M2.8 INCH LINCOLN NE OFFICIAL NWS OBS
&&
SPRINGERExtreme Cold/Wind Chill, Deuel
- When
- February 5, 6:00 AM MST to 10:00 AM MST
- Where
- Deuel forecast zone
- Reported by
- ASOS
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures of 10 to 20 below and dangerous wind chills of 30 below to 35 below to Deuel County during the early morning hours February 5th, 2014.
Extreme Cold/Wind Chill, Garden
- When
- February 5, 6:00 AM MST to 10:00 AM MST
- Where
- Garden forecast zone
- Reported by
- ASOS
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures of 15 to 20 below and dangerous wind chills of 30 below to 35 below to Garden County during the early morning hours February 5th, 2014.
Extreme Cold/Wind Chill, Perkins
- When
- February 5, 6:00 AM MST to 10:00 AM MST
- Where
- Perkins forecast zone
- Reported by
- ASOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures of 10 to 15 below and dangerous wind chills of 30 below to 35 below to Perkins County during the early morning hours February 5th, 2014.
Extreme Cold/Wind Chill, Chase
- When
- February 5, 6:00 AM MST to 10:00 AM MST
- Where
- Chase forecast zone
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures of 10 to 15 below and dangerous wind chills of 30 below to 35 below to Chase County during the early morning hours February 5th, 2014.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, February 5 to 10, 20142 deaths · $40,000 · 8 events
- Flash Flood and Winter Storm in California, February 5 to 10, 20141 death · $700,000 · 6 events
- Cold in Wisconsin, February 5, 20141 death · 1 event
- Cold in Minnesota, February 5 to 7, 20141 death · 1 event
- Heavy Snow in Vermont, February 5, 2014$170,000 · 16 events
- Heavy Snow and Winter Weather in New York, February 5, 2014$55,000 · 9 events
- Winter Storm and Heavy Snow in New York, February 5, 201427 events
- Winter Weather in Texas, February 5 to 6, 201420 events
- Winter Storm in New York, February 5, 201418 events
- Heavy Snow in Massachusetts, February 5, 201418 events
- Heavy Snow in Maine, February 5, 201417 events
- Flood and Heavy Rain in California, February 5 to 8, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488008, 488009, 488010, 488012.